Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 20, 2018, 12:22 AM CDT for Cotton County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 12:22 AM CDT (05:22 UTC)
- Expired
- May 20, 2018, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 61 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted.
860
WGUS54 KOUN 200522
FFWOUN
OKC033-200815-
/O.NEW.KOUN.FF.W.0015.180520T0522Z-180520T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1222 AM CDT SUN MAY 20 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Central Cotton County in southwestern Oklahoma...
* Until 315 AM CDT
* At 1221 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. two to three inches of rain
have already fallen and an additional one to three inches is
possible. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Walters, Randlett and Cookietown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3428 9854 3447 9827 3447 9825 3450 9822
3451 9814 3442 9814 3412 9843
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 7:10 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 19, 7:10 PM CDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Norman OK 710 PM CDT Sat May 19 2018 .AVIATION... Widely scattered showers and thunderstorms are expected to become more numerous this evening and overnight. The stronger storms will be capable of lowering visibility to less than 1 mile and produce wind gusts in excess of 45-50 knots. Perhaps the more significant storms will impact the terminal sites around LAW and SPS. By 12Z most of the showers and storms should be east and south of most of the terminal sites. A cold front across northwestern Oklahoma, will move slowly south tonight before stalling on Sunday. During the day Sunday, mainly VFR conditions are expected. && .PREV DISCUSSION... /issued 327 PM CDT Sat May 19 2018/ DISCUSSION... Strong to severe thunderstorms have formed over the past hour, mainly across north central and southwest Oklahoma. An outflow boundary that lifted northward from central Oklahoma earlier this morning, has been augmented by afternoon convection. Overall, additional strong to severe storms will continue to form generally near and ahead of a cold front that extends from the Texas Panhandle into northwestern Oklahoma. Several HRRR runs, predict storms will eventually evolve into a thunderstorm complex or two. One may develop from western north Texas and southwest Oklahoma and move into central/north central Oklahoma, while another may evolve from the Texas Panhandle and impact southwestern Oklahoma and north Texas. If this occurs, the over hazard will likely be strong damaging winds with some hail. In the meantime, large hail and strong outflow winds are expected. Depending on storm evolution tonight through Sunday morning, little thunderstorm development may occur Sunday afternoon and evening. Late Sunday into Monday, a trough/low is expected to move across southern parts of the West Coast. Weak height rises are expected over the southern plains with rather weak southwest flow, especially the eastern half of Oklahoma. Although showers and thunderstorms will be possible they will be rather slow moving and mainly not severe. As the trough lift northeast Tuesday into Wednesday, additional height rises will occur and the overall flow across Oklahoma and north Texas will be very weak for late May. Shower and thunderstorm chances will be rather low. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 77 63 82 / 90 30 20 30 Hobart OK 62 76 62 83 / 80 30 20 30 Wichita Falls TX 67 79 66 84 / 80 50 20 30 Gage OK 54 74 58 82 / 60 20 20 20 Ponca City OK 61 74 59 82 / 80 20 10 30 Durant OK 69 83 67 86 / 30 30 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, May 19, 8:41 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 841 PM CDT Sat May 19 2018 OKZ004>048-050>052-TXZ083>090-210145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 841 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms this evening across parts Oklahoma and western north Texas. .Location... The Slight Risk area is east of a line from Freedom to Woodward to Elk City to Mangum Oklahoma to Quanah Texas, and west of a line from Seminole to Ardmore to Marietta Oklahoma. There is a Marginal Risk of severe thunderstorms across the remaining area. .Timing... Severe storms will be possible through around 2 AM. .Impacts... Damaging wind gusts to 70 mph and hail up to the size of golf balls will be the main hazards. Some of the storms today will produce locally heavy rainfall which may result in some flooding. .Discussion... Scattered thunderstorms will remain possible over Oklahoma and north Texas this evening and into the early morning hours Sunday morning. Thunderstorms across western sections of north Texas and southwest Oklahoma may evolve into a complex of storms that will be capable of producing damaging winds and hail. Other scattered thunderstorms will be possible this evening across the area, especially across the slight risk area. The chance of severe storms will decrease in the early morning hours as atmospheric instability decreases. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will continue Sunday through Friday across parts of Oklahoma and north Texas. A few storms through this time frame may be strong to severe. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slowly moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas Sunday through Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 19, 11:30 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1130 PM CDT SAT MAY 19 2018
OKZ027-038-039-044-045-200500-
Grady OK-Cotton OK-Stephens OK-Comanche OK-Jefferson OK-
1130 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northeastern
Cotton...Stephens...east central Comanche and northwestern Jefferson
Counties Until midnight CDT...
AT 1127 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Sterling to 5 miles southeast of Duncan to 5 miles
southwest of Waurika, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...
Locations impacted include...
Duncan, Marlow, Waurika, Comanche, Rush Springs, Bray, Sterling,
Velma, Hastings, Loco, Addington, Waurika Lake, Agawam, Corum,
Central High, Empire City and Acme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3413 9809 3415 9811 3413 9815 3414 9819
3444 9814 3464 9831 3493 9793 3447 9762
3408 9772
TIME...MOT...LOC 0427Z 263DEG 18KT 3473 9807 3445 9789 3412 9807
MAHALESpecial weather statement, May 19, 11:30 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1130 PM CDT SAT MAY 19 2018
OKZ010-200500-
Woodward OK-
1130 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward County
Until midnight CDT...
AT 1129 PM CDT, strong thunderstorms were along a line extending from
5 miles south of Alabaster Caverns State Park to near Mooreland to
near Sharon, moving east at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Mooreland, Sharon, Mutual and Quinlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3668 9904 3666 9902 3665 9902 3660 9898
3660 9896 3644 9896 3639 9898 3617 9922
3622 9949 3636 9931 3647 9926 3660 9925
TIME...MOT...LOC 0429Z 268DEG 6KT 3663 9912 3643 9919 3628 9933
BRBSpecial weather statement, May 19, 11:45 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1145 PM CDT SAT MAY 19 2018
OKZ038-039-044-200515-
Cotton OK-Stephens OK-Comanche OK-
1145 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Cotton...west central
Stephens and southeastern Comanche Counties Until 1215 AM CDT...
AT 1143 PM CDT, a strong thunderstorm was located near Cookietown,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Walters, Geronimo, Temple, Randlett, Devol, Cookietown and Hulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3420 9861 3423 9861 3458 9829 3441 9808
3413 9843
TIME...MOT...LOC 0443Z 224DEG 28KT 3425 9845
MAHALESpecial weather statement, May 19, 11:49 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1149 PM CDT SAT MAY 19 2018
OKZ023-024-027-038-200515-
Grady OK-Canadian OK-Caddo OK-Comanche OK-
1149 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...southern
Canadian...Caddo and northeastern Comanche Counties Until 1215 AM
CDT...
AT 1146 PM CDT, strong winds on the northern edge thunderstorms were
along a line extending from near Tuttle to near Apache
HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Locations impacted include...
El Reno, Chickasha, Blanchard, Anadarko, Yukon, Mustang, Tuttle,
Elgin, Union City, Minco, Apache, Fletcher, Cyril, Sterling, Binger,
Fort Cobb, Verden, Cement and Amber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3562 9768 3512 9767 3465 9829 3524 9863
3524 9862
TIME...MOT...LOC 0446Z 259DEG 49KT 3527 9782 3491 9836
MAHALESpecial weather statement, May 19, 11:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1151 PM CDT SAT MAY 19 2018
OKZ027-028-039-040-046-200515-
Grady OK-Stephens OK-Carter OK-Garvin OK-McClain OK-
1151 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR southern Grady...eastern
Stephens...northwestern Carter...western Garvin and southwestern
McClain Counties Until 1215 AM CDT...
AT 1149 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Agawam to 6 miles west of Foster to near Loco,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Lindsay, Maysville, Rush Springs, Bray, Dibble, Elmore City, Velma,
Alex, Foster, Tatums, Bradley, Loco, Ratliff City, Agawam, Antioch,
Criner, Payne, Pernell, Cox City and Erin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3512 9767 3486 9727 3446 9740 3429 9774
3455 9784 3486 9802
TIME...MOT...LOC 0449Z 231DEG 24KT 3485 9788 3465 9760 3437 9768
MAHALESpecial weather statement, May 20, 12:05 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT SUN MAY 20 2018
OKZ039-200530-
Stephens OK-
1205 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Stephens County Until
1230 AM CDT...
AT 1203 AM CDT, a strong thunderstorm was located near Corum, moving
northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Duncan, Marlow, Comanche, Bray, Corum, Central High and Empire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3438 9814 3439 9814 3468 9806 3468 9796
3460 9775 3432 9801
TIME...MOT...LOC 0503Z 205DEG 23KT 3440 9806
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 51 min |
| May 19, 7:20 PM CDT | Special Weather Statement | OUN | Alfalfa | 25 min |
| May 19, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 37 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Major | 48 min |
| May 19, 7:30 PM CDT | Special Weather Statement | OUN | Kiowa | 30 min |
| May 19, 7:52 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 23 min |
| May 19, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Major | 22 min |
| May 19, 8:01 PM CDT | Special Weather Statement | OUN | Caddo | 29 min |
| May 19, 8:15 PM CDT | Special Weather Statement | OUN | Woods | 15 min |
| May 19, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 39 min |
| May 19, 8:34 PM CDT | Special Weather Statement | OUN | Caddo | 26 min |
| May 19, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 50 min |
| May 19, 9:15 PM CDT | Areal Flood Warning | OUN | Harmon, Jackson | 3 hr |
| May 19, 9:24 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 51 min |
| May 19, 9:32 PM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| May 19, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 51 min |
| May 19, 9:46 PM CDT | Special Weather Statement | OUN | Harper | 29 min |
| May 19, 10:03 PM CDT | Flash Flood Warning | OUN | Cotton | 3 hr |
| May 19, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 52 min |
| May 19, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 52 min |
| May 19, 10:10 PM CDT | Special Weather Statement | OUN | Canadian | 35 min |
| May 19, 10:24 PM CDT | Special Weather Statement | OUN | Woodward | 36 min |
| May 19, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 29 min |
| May 19, 11:02 PM CDT | Special Weather Statement | OUN | Woodward | 28 min |
| May 19, 11:04 PM CDT | Special Weather Statement | OUN | Stephens | 26 min |
| May 19, 11:18 PM CDT | Special Weather Statement | OUN | Ellis | 27 min |
| May 19, 11:30 PM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 30 min |
| May 19, 11:45 PM CDT | Special Weather Statement | OUN | Cotton | 30 min |
| May 19, 11:49 PM CDT | Special Weather Statement | OUN | Caddo, Grady | 26 min |
| May 19, 11:51 PM CDT | Special Weather Statement | OUN | Garvin | 24 min |
| May 19, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 47 min |
| May 20, 12:05 AM CDT | Special Weather Statement | OUN | Stephens | 25 min |
| May 20, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 36 min |
| May 20, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 49 min |
| May 20, 12:53 AM CDT | Areal Flood Warning | OUN | Cotton, Tillman | 3 hr |
| May 20, 1:07 AM CDT | Special Weather Statement | OUN | Kay | 23 min |
| May 20, 1:12 AM CDT | Special Weather Statement | OUN | Coal | 33 min |
| May 20, 1:16 AM CDT | Areal Flood Advisory | OUN | Stephens | 3 hr |
| May 20, 1:40 AM CDT | Special Weather Statement | OUN | Hughes | 35 min |
| May 20, 1:52 AM CDT | Special Weather Statement | OUN | Garvin | 38 min |
| May 20, 6:18 AM CDT | River Flood Warning | OUN | Cotton | 19 hr |
| May 20, 6:21 AM CDT | Special Weather Statement | OUN | Pontotoc | 24 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.